Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 27, NWS Goodland, KS

August 4, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 4, 2011, 7:12 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 7:12 PM MDT (01:12 UTC)
Expired
Aug 4, 2011, 10:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-114 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WGUS53 KGLD 050112
FFWGLD
COC063-050400-
/O.NEW.KGLD.FF.W.0027.110805T0112Z-110805T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1000 PM MDT

* AT 709 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. HELL CREEK HAD WATER FLOWING IN IT AS A
  RESULT OF A MEASURED 1.77 INCHES OF RAINFALL IN 60 MINUTES.
  THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE AREA DURING 
  THE NEXT SEVERAL HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BETHUNE...
  SEIBERT...STRATTON AND VONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3957 10235 3929 10233 3929 10295 3957 10294

$$

LOCKHART
1 follow-up statement
886 
WGUS73 KGLD 050250
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT THU AUG 4 2011

COC063-050400-
/O.CON.KGLD.FF.W.0027.000000T0000Z-110805T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
850 PM MDT THU AUG 4 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL KIT CARSON
COUNTY UNTIL 1000 PM MDT...

AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR RAINFALL ESTIMATES OF 3 TO 4 INCHES HAVE OCCURRED 
ACROSS PORTIONS OF THE WARNED AREA. AN ADDITIONAL HALF INCH OF RAIN 
IS ANTICIPATED BEFORE THE STORMS MOVE OUT OF THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHUNE...SEIBERT...STRATTON AND VONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3957 10235 3929 10233 3929 10295 3957 10294

$$

AEP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:42 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 4:42 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT THU AUG 4 2011

.DISCUSSION...
309 PM MDT THU AUG 4 2011

CONTINUING FORECAST PROBLEM WILL BE THE CHANCES OF THUNDERSTORMS
THROUGH THE PERIOD. SATELLITE SHOWING LITTLE CHANGE IN THE FLOW OVER
THE LAST 24 HOURS. BROAD/MEAN TROUGH IS LOCATED OVER THE PACIFIC.
THE RIDGING DOWNSTREAM OF THAT IS HELPING TO PUSH AN UPPER SYSTEM
INTO THE WESTERN PORTION OF THE COUNTRY. BROAD UPPER RIDGE
CONTINUES OVER MOST OF THE SOUTHERN PORTION OF THE COUNTRY.
SUBTROPICAL MOISTURE STILL STREAMING ACROSS THE AREA.

MODELS INITIALIZED FINE AT THE JET AND MID LEVELS. NAM WAS HANDLING
THE BOUNDARIES/WIND FIELD THE BEST...ESPECIALLY THE ONE THAT IS NEAR
OUR SOUTHERN EDGE. MODELS TENDED TO INITIALIZE A LITTLE COOL ON THE
LOW LEVEL THERMAL FIELD.

TONIGHT...OUTFLOW BOUNDARY FROM CONVECTION OVER CENTRAL KANSAS PUSHED
ACROSS THE NORTHEAST OF THE AREA EARLIER THIS MORNING. UPSLOPE FLOW
BEHIND THIS BOUNDARY ALLOWED STRATUS AND FOG TO DEVELOP. THAT
BOUNDARY HAS PULLED BACK/MIXED OUT SOME TO THE EAST AS THE DAY HAS
PROGRESSED AND IS OVER THE NORTHEAST PORTION OF THE AREA.
THUNDERSTORMS HAVE ALREADY DEVELOPED ON THIS BOUNDARY. ALSO A
SURFACE TROUGH IS DRAPED OVER THE WEST AND NORTHWEST SECTIONS OF
THE AREA WITH ANOTHER SURFACE TROUGH DRAPED NEAR THE SOUTH AND
SOUTHEAST EDGE. THUNDERSTORMS ARE STARTING TO FORM ON THE WESTERN
BOUNDARY AS WELL. LITTLE TO NO LIFT ALOFT AT THIS TIME.

SHORTWAVE THAT LOOKS TO AFFECT THE AREA LATER ON IS OVER NEW MEXICO
AT THIS TIME. BY LATER IN THE NIGHT THE NORTH/NORTHWEST PORTION COULD
BE IN THE RIGHT ENTRANCE REGION OF THE UPPER JET. ALL IN ALL IN
LOOKS LIKE AN ACTIVE NIGHT. HIGHEST CHANCES WILL START IN THE WEST
EARLY THEN WORK ACROSS THE ENTIRE AREA THROUGH THE REST OF THE
NIGHT. SLOW MOVEMENT AND MOIST AIR MASS IN PLACE...WILL ADD HEAVY
RAINFALL.

FRIDAY/FRIDAY NIGHT...LOOKS LIKE THERE WILL BE ONGOING THUNDERSTORMS
AT THE BEGINNING OF THE DAY...MAINLY OVER CENTRAL AND ESPECIALLY
EASTERN SECTIONS. RIGHT ENTRANCE REGION OF JET LOOKS TO AFFECT
THE NORTHWEST HALF OF THE AREA IN THE AFTERNOON AND NIGHT. MAIN MID
LEVEL LIFT SHOULD NOT COME IN UNTIL DURING THE NIGHT AND WILL HAVE
THE HIGHER CHANCE THERE. BECAUSE OF ONGOING CONVECTION AND CLOUD
COVER...WILL GO TOWARD THE COOLER GUIDANCE.

SATURDAY/SATURDAY NIGHT...LOOKS LIKE ONCE AGAIN THERE WILL BE
ONGOING PRECIPITATION IN THE MORNING MAINLY IN THE EASTERN HALF.
WEAK ENTRANCE REGION OF UPPER LOOKS TO AFFECT THE AREA THROUGH THE
PERIOD. ONE SHORTWAVE TROUGH LEAVES IN THE MORNING AND ANOTHER COMES
IN LATE IN THE AFTERNOON. ALSO A FRONT COMES DURING THIS PERIOD...
PROBABLY DURING THE DAY. THE NAM HAS SLOWED THE FRONT WAY DOWN WITH
OTHER MODELS PUSHING THROUGH ABOUT HALF WAY THROUGH THE AREA DURING
THE DAY. CONSIDERING THE TIMING PROBLEMS/POSSIBILITY OF ONGOING
CONVECTION WILL BROADBRUSH LOW CHANCE. CHANCE DURING THE LOOKS LIKE
IT SHIFTS SOUTH AND EAST DURING THE NIGHT. THINK THE MAIN CHANCE
WILL BE TIED TO THE FRONT BUT MID AND UPPER LIFT COULD SET OFF
STORMS IN THE POST FRONTAL REGIME. WILL BROADBRUSH CHANCES POPS
ONCE AGAIN. AGAIN BECAUSE OF LINGERING CONVECTION...CLOUD COVER...
AND ANTICIPATED POSITION OF INCOMING FRONT...WILL TEND TO GO
SLIGHTLY COOLER THAN GUIDANCE EXCEPT FOR LOCATIONS THAT WILL NOT SEE
FRONTAL PASSAGE BY PEAK HEATING TIME.

SUNDAY/SUNDAY NIGHT...START THE DAY IN A POST FRONTAL UPSLOPE
REGIME. ANOTHER SHORTWAVE TROUGH ALONG WITH A LEFT FRONT QUADRANT OF
THE JET WILL BE GETTING CLOSE TO THE WEST NORTHWEST PORTION OF THE
FORECAST AREA IN THE AFTERNOON. WILL PAINT SLIGHT CHANCE POPS THERE
FOR NOW. JET CONTINUES TO PUSH INTO THE AREA DURING THE NIGHT WITH
THE BRUNT OF ITS LIFT OVER THE NORTH OR NORTH OF THE AREA. LOOKS
A COUPLE SHORTWAVE TROUGHS MOVING THROUGH WITH ACTUALLY THE STRONGER
ONE MOVING IN LATE IN THE NIGHT. MODELS HINTING AT OLD FRONTAL
BOUNDARY MOVING BACK NORTH DURING THE NIGHT. WILL PUT IN A LOW
CHANCE CATEGORY OVER MOST IF NOT THE ENTIRE AREA. DUE TO EXPECTED
WIND FIELD AND PROBABLE CLOUD COVER...WILL TEND TO GO A LITTLE
BELOW GUIDANCE.

MONDAY THROUGH THURSDAY...A PATTERN CHANGE STARTS DURING THIS PERIOD
AND A LOT OF DIFFERENCES IN THE MODELS SHOWING UP. IT INVOLVES HOW
THEY HANDLE A WEAKER TROUGH NEAR THE PACIFIC NORTHWEST AND A STRONGER
TROUGH THAT COMES OUT OF CANADA AND DIGS TOWARD THE GREAT LAKES
REGION. IN GENERAL THE ECMWF IS WEAKER/SHALLOWER/SLOWER WITH ITS
FEATURES THAN THE GFS. THE ECMWF HOWEVER HAS TRENDED DEEPER AND
SLOWER FROM ITS PREVIOUS RUN WITH THE GFS SHOWING A SLIGHT SLOWING
TREND.

ENSEMBLES AND OTHER DETERMINISTIC SOLUTIONS ARE SPREAD OUT WITH TWO
TO THREE SOLUTIONS. ENSEMBLES WOULD SUPPORT A SLOWER SOLUTION AND
MORE TOWARD A WEAKER/MORE OPEN WAVE WHICH TENDS TO SUPPORT THE
DETERMINISTIC ECMWF IF HAD TO CHOOSE. HPC BLENDED SOLUTION GOES IN
THAT DIRECTION AND THAT LOOKS REASONABLE. NO MATTER WHICH SOLUTION
THE MODELS SHOW A NORTHWEST FLOW ALOFT DEVELOPING OVER THE AREA. AREA
WILL BE IN A POST FRONTAL REGIME AFTER A RATHER STRONG COLD FRONTAL
PASSAGE DURING THE WEEKEND. STRONG WEST TO EAST UPPER JET MOVES
INTO THE AREA OR IS NEAR THE AREA DURING THIS TIME. ALSO WILL HAVE
HARD TO TIME SHORTWAVES IN NORTHWEST FLOW ALOFT. MODEL POPS ARE
ABOVE CLIMO AND THAT SEEMS REASONABLE. SO WILL CONTINUE TO HAVE
NORMAL AFTERNOON AND NIGHT THUNDERSTORM CHANCES THROUGH THE PERIOD.
ALSO WILL TREND TOWARD COOLER GUIDANCE WITH SOME RECOVERY POSSIBLE
BY LATER IN THE PERIOD.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&

.AVIATION...
442 PM MDT THU AUG 4 2011

FOR THE 00Z TAFS...COMPLICATED SCENARIO THIS TAF PERIOD. TSTORMS
DEVELOPING NEAR KGLD WITH MORE ON THE WAY FROM CO. HRRR/WRF MODELS
SHOWING MORE DEVELOPMENT AROUND KGLD THROUGH SHORT TERM WITH TSRA
MOVING ACROSS BOTH TERMINALS THROUGH 08Z. AFTERWARDS...UPLSLOPE WINDS
WILL LEAD TO LOW CIGS AT KGLD AND AND LOW VIS AT KMCK THROUGH THE
MORNING HOURS. AFTER CIG/VIS DISSIPATE...VFR CONDS XPECTED THROUGH
REST OF PERIOD.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 4, 10:57 AM MDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT THU AUG 4 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT THU AUG 4 2011 /1157 AM CDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND TONIGHT
ACROSS THE TRI-STATE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE...ALONG WITH HEAVY RAINFALL FOR THE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND NIGHT FROM FRIDAY
THROUGH THE MIDDLE OF NEXT WEEK. ALTHOUGH THE CHANCE FOR
WIDESPREAD SEVERE WEATHER IS LOW...THE STRONGER STORMS WILL
PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 4, 2:30 PM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             9 NE MCDONALD           39.88N 101.25W
08/04/2011  E1.00 INCH       RAWLINS            KS   PUBLIC

&&

BAS
Local storm report, Aug 4, 3:21 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     5 E ATWOOD              39.81N 100.95W
08/04/2011  E70 MPH          RAWLINS            KS   TRAINED SPOTTER

            3/4 INCH HAIL ALSO FALLING AT TIME OF REPORT.

&&

BAS
Special weather statement, Aug 4, 3:48 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT THU AUG 4 2011

KSZ002-003-042230-
DECATUR-RAWLINS-
448 PM CDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF HERNDON...MOVING EAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3978 10044 3957 10056 3958 10096 3984 10077
TIME...MOT...LOC 2148Z 290DEG 16KT 3972 10075

LOCKHART
Special weather statement, Aug 4, 6:09 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT THU AUG 4 2011

KSZ001-013-050045-
CHEYENNE-SHERMAN-
609 PM MDT THU AUG 4 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF HALE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3965 10151 3927 10166 3934 10205 3938 10205
      3969 10200
TIME...MOT...LOC 0009Z 276DEG 15KT 3957 10188

LOCKHART

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.